Skip to content

Children's Health

New Advice for Fighting Fever in Children

Fever May Have Beneficial Effects in Fighting Infection, Say Pediatricians
Font Size
A
A
A
By
WebMD Health News
Reviewed by Laura J. Martin, MD

Feb. 28, 2011 -- Fever may be beneficial when it comes to fighting infection, according to new advice from pediatricians.

New guidelines from the American Academy of Pediatrics urge parents to recognize fever as a sign that the body is working to fight infection and not something to be feared.

Instead, they say the main goal of treating fever in children should be to keep them comfortable while watching for any signs of serious illness rather than focusing on keeping their temperature within a "normal" range.

"Fever makes many parents do whatever they can to bring their child’s fever down into a normal range. Fever is not a danger itself; it usually is a benefit," Henry Bernstein, MD, chief of general pediatrics at the Cohen Children's Medical Center of New York, says in an email.

"Parents need to know that fever is not something to fear, but more of a friend that shows the body is fighting the infection." 

Which Fever Reducers Work

Researchers say evidence suggests there is no substantial difference in safety and effectiveness between the fever reducers acetaminophen (Tylenol) and ibuprofen (Advil, Motrin) in treating fever in healthy children between 6 months and 12 years old.

Although some studies suggest that alternating doses of ibuprofen and acetaminophen may be more effective at lowering temperature, researchers say questions remain regarding the safety of this practice as well as the effectiveness in improving discomfort.

"The possibility that parents will either not receive or not understand dosing instructions, combined with the wide array of formulations that contain these drugs, increases the potential for inaccurate dosing or overdosing," researcher Janice E. Sullivan, MD, of the American Academy of Pediatrics' section on clinical pharmacology and therapeutics, and colleagues write in Pediatrics.

Researchers say acetaminophen is the most common single ingredient involved in emergency room visits for medication overdoses in children. More than 80% of these overdoses are the result of unsupervised ingestion.

Therefore, proper storage, handling, and dosing of fever-reducing medications is critical.

"They must be given in the correct dose at the right times based on a child’s weight, age, and overall health," Bernstein says.

Today on WebMD

child with red rash on cheeks
What’s that rash?
plate of fruit and veggies
How healthy is your child’s diet?
 
smiling baby
Treating diarrhea, fever and more.
Middle school band practice
Understanding your child’s changing body.
 

worried kid
fitArticle
boy on father's shoulder
Article
 
Child with red rash on cheeks
Slideshow
girl thinking
Article
 

Loaded with tips to help you avoid food allergy triggers.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

babyapp
New
Child with adhd
Slideshow
 
rl with friends
fitSlideshow
Syringes and graph illustration
Tool